Illinois, 2023Tornado in Illinois, August 13, 2023
August 13, 2023 · NWS LSX · 1 event in 1 county or zone
Widespread showers and storms moved through the region on August 13th. One storm became severe and produced a brief tornado in far southern portion of Monroe County Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and storms moved through the region on August 13th. One storm became severe and produced a brief tornado in far southern portion of Monroe County Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 13, 2:30 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 13, 2:30 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
330 PM CDT Sun Aug 13 2023
.SHORT TERM... (Through Late Monday Night)
Issued at 329 PM CDT Sun Aug 13 2023
Main concerns continue to be the potential for severe weather
through this evening and heavy rainfall through tonight. Have
issued a flood watch for southeast Missouri and Randolph County, IL
for late this evening and overnight.
Ongoing showers and thunderstorms have complicated the surface
analysis with several east-west fronts. The most notable one
extends from a low over northeast Kansas southeastward into
southeast Missouri and southern Illinois which separates most of the
rain cooled air from today from the slightly warmer and more humid
air over southern Missouri. Latest SPC mesoanalysis is showing 1500-
2000 J/kg of MLCAPE along and south of the front which may increase
with any breaks in the clouds in areas to the south of I-70. The
upper trough over the northern Plains is expected to approach the
area this evening which will act to increase lift and bring a cold
front into the area which should cause an increase in showers and
thunderstorms along and ahead of the front late this afternoon and
this evening. If any of the storms can move into the unstable
environment over the southern CWA, the shear the deep layer shear of
40-50 knots still favors a few organized severe storms through this
evening. The primary threat will be damaging winds, with large hail
and a tornado or two also possible.
Have gone with a flood watch tonight over the southern CWA where
PWATS of 2-2.5" and deep warm cloud layers will make thunderstorms
very efficient precipitation producers. The HREF LPMM is showing
the widespread 1-4 inches over the watch area with localized 5"
tonight. Flash flooding will become likely if any of the
thunderstorms can train over the same locations.
Storms will move out of the area by mid morning Monday with clearing
during the afternoon as the upper trough will be slower to lift out.
Highs tomorrow will be similar to what they are today.
Britt
.LONG TERM... (Tuesday through Next Sunday)
Issued at 329 PM CDT Sun Aug 13 2023
There continues to be good agreement in the ensemble means that a
upper trough will lift out of the Ohio Valley on Tuesday allowing
the western ridge to build into the Midwest. The ensemble means are
showing a 596dm high over Missouri and Illinois next weekend. This
pattern will keep the area dry with very few of the ensemble members
are showing any precipitation with the ridge building into the area.
Temperatures will be 5 to 10 degrees below normal early to mid week
as 850mb temperatures will be in the 5-10C range through at least
Wednesday. A weak cold front is forecast to move through the area
late in the week which will prevent temperatures from warming up on
Thursday and Friday. The majority of ensemble members are showing
temperatures at or above normal next weekend when 850mb temperatures
climb back to 20C with southwesterly low level flow. Heat indices
will climb at or above 100 degrees next weekend each afternoon.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1235 PM CDT Sun Aug 13 2023
Several rounds of showers and thunderstorms are expected to affect
the terminals through this evening. The timing will be difficult
of individual thunderstorms, so have put current thinking for
best timing of thunderstorms in tempo and predominant groups. Any
of the heavier showers or thunderstorms will be capable of
producing MVFR or IFR visibilities and ceilings for brief periods
of time. The rain will move out of the terminals late this evening
and overnight, but the MVFR ceilings are expected to linger
through Monday morning. Winds will turn of the west to southwest
late tonight and Monday morning behind a front.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 10 PM CDT this evening through Monday morning
for Crawford MO-Iron MO-Madison MO-Reynolds MO-Saint
Francois MO-Sainte Genevieve MO-Washington MO.
IL...Flood Watch from 10 PM CDT this evening through Monday morning
for Randolph IL.
&&
WFO LSXHazardous weather outlook, Aug 13, 1:12 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
212 PM CDT Sun Aug 13 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
212 PM CDT Sun Aug 13 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely are through tonight. Some storms may be
severe, particularly across parts of southeast Missouri. Damaging
winds and large hail are the primary threats. A few tornadoes are
also possible across southeast Missouri.
Some of the thunderstorms may also produce heavy rainfall, primarily
tonight across southeast Missouri and southwest Illinois where a
Flood Watch is in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for thunderstorms early on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Britt
Tornado, Monroe
- When
- August 13, 4:35 PM CST to 4:36 PM CST
- Where
- Monroe County, 1.23 mi NNW of Ames to 1.17 mi N of Ames
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.167, -90.057
A brief, weak tornado formed near Ames Road, just north of intersection with Faust Road and tracked due east. It struck a shed, producing EF0 damage. Images show the debris from the shed was thrown into the pond down wind. Further east, photos show a narrow track through a soybean field north of Faust Road where it dissipated. Overall, the tornado was rated EF0 with a path length of 0.38 miles. The max path width was 10 yards. No deaths or injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 13, 20231 death · 1 event
- Flash Flooding and Flooding in Missouri, August 13 to 14, 20233 injured · $245,000 · 1 in hail · 29 events
- Flash Flooding and Damaging Winds in Oklahoma, August 13 to 14, 2023$99,000 · 70 kt wind · 30 events
- Damaging Winds in Tennessee, August 13, 2023$78,000 · 52 kt wind · 20 events
- Damaging Winds in Tennessee, August 13, 2023$90,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Maine, August 13, 20232 injured · 2 in hail · 24 events
- Excessive Heat in Louisiana, August 13, 202336 events
- Damaging Winds in Alabama, August 13, 2023$20,000 · 52 kt wind · 19 events
- Excessive Heat in Oklahoma, August 13, 202322 events
- Flash Flood and Hail in Oklahoma, August 13 to 14, 2023$7,000 · 1.75 in hail · 21 events
- Flood and Hail in Maine, August 13, 20231.75 in hail · 12 events
- Excessive Heat in Mississippi, August 13, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146020.